MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION HK 11MM BOLT - SLEEVE; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. LEGION HK 11MM BOLT - SLEEVE; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 71421385
Medical Device Problem Code Migration (4003)
Health Effect - Clinical Codes Failure of Implant (1924); Pain (1994); Loss of Range of Motion (2032)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a left tka surgery performed on an unknown date and a revision surgery performed in (b)(6) 2022, the patient have experienced continuous pain in the knee.In (b)(6) 2023, the surgeon took an x-ray that showed no problem with the implant.On (b)(6) 2024, another x-ray was taken that showed the bolt in the middle of the implant protruding outward to the lateral side of the knee.On (b)(6) 2024, another x-ray was taken showing the bolt protruding to the medial side of the knee.It appears that the cap or caps have come off the bolt and it is sliding freely within the implant.It is unknown if this event has been treated or solved.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
B5: event description.
 
Event or Problem Description
It was reported that after a first tka revision surgery performed in 2014 and a second revision surgery performed on (b)(6) 2020, the patient reported a considerable pain in his left knee.A third revision surgery was performed in (b)(6) 2022, the patient continued experiencing considerable pain, have a lot of stiffness in the knee and is not able to bend it.In (b)(6) 2023, the surgeon took an x-ray that showed no problem with the implant.On (b)(6) 2024, another x-ray was taken that showed the bolt in the middle of the implant protruding outward to the lateral side of the knee.On (b)(6) 2024, another x-ray was taken showing the bolt protruding to the medial side of the knee.It appears that the cap or caps have come off the bolt and it is sliding freely within the implant.A nerve block procedure was tried to treat the pain with no success.At the moment, the doctor have no plan on moving forward.
 
Additional Manufacturer Narrative
D1, d2a, d2b, d4, d6a, g4, h4.
 
Additional Manufacturer Narrative
Additional information: a1, a2, a3, a4.H3, h6: given the nature of the alleged incident, the device could not be returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation revealed that, based on the information provided, the x-ray report from march 27, 2024, and may 9, 2024, that showed the bolt in the middle of the implant was protruding outward to the lateral and medial side of the knee.In addition to, the cap or caps have come off the bolt sliding freely within the implant.However, neither of the allegations can be confirmed.We cannot rule out the reported fall or assembly of the device as contributing factors to the reported adverse events.According to the report, the patient was given a nerve block to treat the pain without success.¿at the moment¿, the doctor has no plan on moving forward.The patient impact beyond the reported stiffness, inability to bend knee, the three revisions, and the nerve block cannot be confirmed.The reported pain continues and ¿at the moment¿, the doctor has no plan on moving forward.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in warnings and precautions that repeated assembly and disassembly of the modular components could compromise a critical locking action of the components.Surgical debris must be cleaned from components before assembly.Debris inhibits the proper fit and locking of modular components which may lead to early failure of the procedure.Modular components must be assembled securely to prevent disassociation.Additionally, improper fixation, and/or migration of the components were identified as possible adverse effects.The warnings and precautions section establishes that the implant can become damaged as a result of strenuous activity or trauma.The patient should be warned of surgical risks, and made aware of possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include abnormal loading of limb, alignment/assembly, patient anatomy, procedural/user error and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6: health effect - clinical code and health effect - impact code.

Brand Name
LEGION HK 11MM BOLT - SLEEVE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19426373
Report Number1020279-2024-01037
Device Sequence Number6821386
Product Code KRO
UDI-Device Identifier00885556029213
UDI-Public885556029213
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K081111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 08/09/2024
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71421385
Device Lot Number21JTM0038D
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/10/2024
Supplement Date Received by ManufacturerNot provided
Not provided
08/07/2024
Initial Report FDA Received Date05/30/2024
Supplement Report FDA Received Date06/10/2024
07/29/2024
08/09/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/28/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age72 YR
Patient SexMale
Patient Weight91 KG